- Case report
- Open Access
- Open Peer Review
Gitelman-like syndrome after cisplatin therapy: a case report and literature review
© Panichpisal et al; licensee BioMed Central Ltd. 2006
- Received: 13 December 2005
- Accepted: 24 May 2006
- Published: 24 May 2006
Cisplatin is a well-known nephrotoxic antineoplastic drug. Chronic hypokalemic metabolic alkalosis with hypomagnesemia and hypocalciuria is one of the rare complications associated with its use.
A 42- year-old woman presented with a 20 year-history of hypokalemic metabolic alkalosis with hypomagnesemia and hypocalciuria after cisplatin-based chemotherapy for ovarian cancer. This patient has had chronic muscle aches and fatigue and has had episodic seizure-like activity and periodic paralysis. Only thirteen other patients with similar electrolyte abnormalities have been described in the literature. This case has the longest follow-up.
Cisplatin can cause permanent nephrotoxicity, including Gitelman-like syndrome. This drug should be considered among the possible causes of chronic unexplained electrolyte disorders.
- Electrolyte Abnormality
- Distal Convoluted Tubule
- Muscle Ache
- Magnesium Excretion
- Carpopedal Spasm
Cisplatin is the most commonly used antineoplastic agent for the treatment of solid tumors and is a well-known cause of nephrotoxicity . In this study we report a case with chronic hypokalemic metabolic alkalosis with hypomagnesemia and hypocalciuria 20 years after the initial treatment with cisplatin therapy. Only three literature reports have described the association of these electrolyte abnormalities and cisplatin therapy; our case has the longest follow-up. This entity is phenotypically identical to the autosomal recessive renal tubular disorder described by Gitelman et al .
This 42-year-old woman was diagnosed with ovarian cancer in 1986 when she was 23 years old. She had undergone a physical examination and laboratory tests during the prior year with normal results. (These normal laboratory results are no longer available.) She was treated with surgery and 12 courses of cisplatin, adriamycin, and cyclophosphamide. Several months after finishing her chemotherapy, she developed right-sided facial and arm twitching (possible seizures suggested by a neurologist), carpopedal spasm, and paresthesias in extremities. Head CT and EEG were normal. Laboratory tests showed hypokalemia (2.5 mEq/l), hypocalcemia (7.8 mg/dl), and hypomagnesemia (0.2 mg/dl). From1986 to 2003, she noted muscle aches and fatigue. Her plasma K+ levels ranged from 1.2 to 7.2 mEq/l (n = 44 measurements; 23 values = 3.5 mEq/L), and her Mg++ level ranged from 0.2 to 2.4 mg/dl. (n = 44 measurements; 43 values < 2.1 mEq/L). She required daily treatment with oral KCL 20–80 mEq, Mg oxide 200–2,400 mg, amiloride 5–20 mg, and spironolactone 100–200 mg to maintain her electrolytes in or near the normal range. She was admitted for IV potassium administration one time in 2002.
In April and August 2003, she had two episodes of hypokalemic paralysis; plasma K+ levels were 1.2 and 1.6 mEq/l despite taking oral KCL 80 mEq daily. She was then placed on IV potassium 20 mEq and oral KCL 160 mEq daily. In August 2003, her Mg++ level was 1.0 mg/dl on oral Mg oxide 4000 mg daily, and she was started on IV magnesium sulfate 4 grams weekly.
Baseline her laboratory data after cisplatin treatment in 1986 and 2004
Serum electrolyte levels
January, 2004 ▬
Serum bicarbonate level
300–1,090 mosml/Kg H20
Urine electrolyte excretions
Urine Ca/Cr ratio
Her laboratory results are consistent with a diagnosis of Gitelman's syndrome, including hypomagnesemia, hypokalemia, hypocalciuria and metabolic alkalosis. She has been seen in our clinic for 18 months with persistent fatigue and occasional muscle aches. She now takes daily oral Mg oxide 3,500 mg, KCL 60 mEq, and aldactone 150 mg to maintain serum Mg++ and K +levels in the normal range.
Laboratory data of Gitelman-like syndrome patients after cisplatin treatment.
Type of Cancer
Cisplatin dose (mg/m2)
GFR (ml/m/1.73 m2)
13* (4 patients)
Mean +/- SD
21.0 + 11.1
The mechanisms for hypocalciuria and hypomagnesemia in GS remain a matter of speculation . Hypocalciuria may result from membrane hyperpolarization due to decreased Na+ entrance into the cell, leading to activation of luminal voltage-gated Ca++ channels and thus enhanced Ca++reabsorption. Another possibility is enhanced reabsorption of Ca++in proximal tubular segments secondary to hypovolemia . Hypomagnesemia in GS is possibly explained by the observation that a complete block of NCCT by chronic thiazide treatment results in an increased rate of apoptosis in DCT cells in rats . Therefore, patient with GS may have reduced DCT epithelial surface area, which limits magnesium reabsorption. Magnesium wasting in the proximal tubule and thick ascending limb should result in a fractional excretion greater than 10%. Metabolic alkalosis and hypokalemia may also have a role in magnesium excretion. Treatment of GS requires correction of the serum electrolyte abnormalities . Most patients with GS require magnesium supplementation for life. Some also require potassium salts and/or anti-aldosterone medications to correct and maintain the serum potassium level . Nonsteroidal anti-inflammatory drugs are usually not helpful . However, recent studies demonstrate that COX-2 in the macula densa modulates renin secretion, and there is one case report which describes successful treatment of refractory hypokalemia with a COX-2 inhibitor (rofecoxib) .
The mechanism for cisplatin nephrotoxicity remains uncertain. Cisplatin could cause decreased protein synthesis, membrane peroxidation, mitochondrial dysfunction, and/or DNA injury and thereby cause tubular injury. However, a definite relationship between the DNA-binding and renal cell cytotoxicity has not been established yet . The morphological studies in humans with cisplatin nephropathy demonstrate focal tubular necrosis predominantly in the distal convoluted tubule and the collecting ducts. The glomerulus has no obvious morphologic changes. Changes in the distal nephron include mitochondrial swelling, nuclear pallor, and occasional frank necrosis . We suggest that cisplatin may cause DNA injury at the NCCT gene and DCT epithelial apoptosis which produces Gitelman-like syndrome. Although this syndrome occurs infrequently, cisplatin causes frequent renal dysfunction. Hypomagnesemia occurs in 40–100% of patients and a reduction in GFR occurs in 20–30% of patients. Solute diuresis and administration of cisplatin in divided doses or as a continuous infusion reduce nephrotoxicity . Prompt repletion of magnesium deficits and administration of supplemental magnesium reduce the risk of adverse effects from hypomagnesemia. All the case reports we identified describe patients who probably received cisplatin in the 1980s. More attention to drug toxicity has possibly reduced the frequency of this syndrome.
This case demonstrates that cisplatin can have permanent effects on tubular function and can cause significant morbidity. This syndrome should be considered in patients with unexplained electrolyte abnormalities and a history of remote therapy for malignancy.
Written consent was obtained from the patient for publication for study
- Arany I, Safirstein RL: Cisplatin nephrotoxicity. Semin Nephrol. 2003, 23: 460-464. 10.1016/S0270-9295(03)00089-5.View ArticlePubMedGoogle Scholar
- Knoers NV, de Jong JC, Meij IC, Van Den Heuvel LP, Bindels RJ: Genetic renal disorders with hypomagnesemia and hypocalciuria. J Nephrol. 2003, 16: 293-296.PubMedGoogle Scholar
- Mavichak V, Coppin CM, Wong NL, Dirks JH, Walker V, Sutton RA: Renal magnesium wasting and hypocalciuria in chronic cis-platinum nephropathy in man. Clin Sci. 1988, 75: 203-207.View ArticlePubMedGoogle Scholar
- Bianchetti MG, Kanaka C, Ridolfi-Luthy A, Wagner HP, Hirt A, Paunier L, Peheim E, Oetliker OH: Chronic renal magnesium loss, hypocalciuria and mild hypokalemic alkalosis after cisplatin. Pediatr Nephrol. 1990, 4: 219-222. 10.1007/BF00857658.View ArticlePubMedGoogle Scholar
- Bianchetti MG, Kanaka C, Ridolfi-Luthy A, Hirt A, Wagner HP, Oetliker OH: Persisting renotubular sequelaeafter cisplatin in children and adolescents. Am J Nephrol. 1991, 11: 127-130.View ArticlePubMedGoogle Scholar
- Shaer AJ: Inherited Primary Renal Tubular HypokalemicAlkalosis: A Review of Gitelman and Bartter Syndromes. Am J Med Sci. 2001, 322: 316-332. 10.1097/00000441-200112000-00004.View ArticlePubMedGoogle Scholar
- Mayan H, Gurevitz O, Farfei Z: Successful treatment by cyclooxygenase-2 inhibitor of refractory hypokalemia in a patient with Gitelman'syndrome. Clin Nephro. 2002, 58: 73-76.View ArticleGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2369/7/10/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.